Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submissionContact Us   |  Subscribe   |  Advertise   |  Login  Page layout
Wide layoutNarrow layoutFull screen layout
Lung India Official publication of Indian Chest Society  
  Users Online: 25   Home Print this page  Email this page Small font size Default font size Increase font size


 
  Table of Contents    
CASE REPORT
Year : 2011  |  Volume : 28  |  Issue : 1  |  Page : 60-61  

Isoniazid-induced alopecia


1 Department of TB & Respiratory Medicine, Pt. Bhagwat Dayal Sharma, Post Graduate Institute of Medical Sciences, Rohtak, Haryana, India
2 Department of Medicine, Pt. Bhagwat Dayal Sharma, Post Graduate Institute of Medical Sciences, Rohtak, Haryana, India

Date of Web Publication31-Jan-2011

Correspondence Address:
K B Gupta
Department of TB and Respiratory Medicine, 18/6J, Medical Campus, PGIMS, Rohtak - 124 001, Haryana
India
Login to access the Email id


DOI: 10.4103/0970-2113.76304

PMID: 21654989

Get Permissions

   Abstract 

Isoniazid is a safe and very effective antituberculosis drug. Antimitotic agents routinely cause alopecia. Drug-induced alopecia is usually reversible upon withdrawal of the drug. Isoniazid, thiacetazone and ethionamide are the antituberculosis drugs which have been associated with alopecia. Isoniazid-induced alopecia was observed in one case and confirmed by the finding that hair growth resumed when drug removed from the regimen.

Keywords: Alopecia, antitubercular drugs, isoniazid


How to cite this article:
Gupta K B, Kumar V, Vishvkarma S, Shandily R. Isoniazid-induced alopecia. Lung India 2011;28:60-1

How to cite this URL:
Gupta K B, Kumar V, Vishvkarma S, Shandily R. Isoniazid-induced alopecia. Lung India [serial online] 2011 [cited 2014 Jul 26];28:60-1. Available from: http://www.lungindia.com/text.asp?2011/28/1/60/76304


   Introduction Top


Isoniazid in combination with other drugs is a very effective chemotherapeutic agent in the treatment of tuberculosis. It is found to be safe, simple to administer, cost effective with high efficacy and well tolerated with fewer side effects. But sometimes it is associated with unusual side effects like polyneuropathy, hepatitis, psychosis and skin rashes. [1] Alopecia due to isoniazid has rarely been reported in literature. We describe one case complaining of hair loss with antituberculosis treatment due to isoniazid.


   Case Report Top


A 30-years-old woman was put on CAT-1 DOTS containing isoniazid, rifampicin, pyrazinamide, ethambutol and vitamin B complex for pulmonary tuberculosis. After one month of start of treatment, she complained of hair fall [Figure 1]. She was HIV negative and was investigated. Isoniazid was suspected as a cause and was stopped while other drugs were continued along with vitamin B complex. After two months of stopping isoniazid, hair fall decreased and hair regrowth was observed [Figure 2].
Figure 1 :Alopecia caused by isoniazid

Click here to view
Figure 2 :Regrowth after exclusion of isoniazid from regimen

Click here to view



   Discussion Top


Alopecia may be of two types, Non-cicatricial and cicatricial. The common causes of the former are aging (pattern baldness) androgenetic alopecia (e.g. secondary to ovarian or adrenal dysfunction) traction or other trauma (trichotillomania, heat exposure) drugs, serious systemic illness, childbirth, weight loss, other stresses (telogen effluvium), skin disease (seborrheic dermatitis, eczema, tinea capitis, psoriasis, cosmetics), lupus erythematosus, hypothyroidism, hyperthyroidism, hypopituitarism, syphilis, nutritional deficiency states (kwashiorkor, marasmus, or iron, zinc, or biotin deficiency), HIV infection, congenital, hereditary. The causes of cicatricial alopecia are physical and chemical agents (cuts, burn, X-rays, radiation), infections (syphilis, leprosy, ringworm, varicella-zoster), systemic diseases like SLE, sarcoidosis, malignancy (cuteneous and others), congenital and idiopathic. [2]

Drug-induced alopecia is usually described as a diffuse non-scarring alopecia which is reversible upon withdrawal of the drug. Mainly antimitotic agents routinely cause alopecia whereas a large number of drugs may interfere with the hair cycle and produce hair loss. Drugs may affect hair follicles through two main mechanisms: (1) anagen effluvium (inducing an abrupt cessation of mitotic activity in rapidly dividing hair matrix cells) or (2) telogen effluvium (precipitating the follicles into premature rest). Anagen effluvium is a prominent adverse effect of antineoplastic agents, which cause acute damage of rapidly dividing hair matrix cells. Telogen effluvium may be a consequence of a large number of drugs including anticoagulants, vitamin A and derivatives, interferons and antihyperlipidaemic drugs. Drug-induced hair loss is usually reversible after interruption of treatment. The prevalence and severity of alopecia depend on the drug as well as on individual predisposition. [3]

Antituberculosis drugs usually cause nonscarring alopecia. Isoniazid, thiacetazone, and ethionamide have been found to be associated with alopecia. FitzGerald et al. reported five cases with alopecia associated with antituberculosis therapy during treatment of 141 cases of tuberculosis. Three of the five cases were HIV-positive. After about two-three months of therapy, patients complained of alopecia. Isoniazid was thought to be the cause of alopecia and supported by the finding that hair growth resumed when drug removed from the regimen. [4] Sharma et al. reported a case of a 32-year-old woman who developed generalized lichenoid eruptions on her body followed by diffuse loss of scalp hair of the anagen effluvium type when receiving several anti-tubercular drugs, including rifampicin, isoniazid (INH), pyrazinamide, and ethambutol for abdominal tuberculosis. INH was withdrawn; however, the other antitubercular drugs were continued. There was complete recovery of hair loss. [5] Other antituberculosis drugs have also been reported to cause alopecia which includes ethionamide and thiacetazone. Ethionamide, in combination with other anti-tuberculosis drugs, is a very effective chemo-therapeutic agent in the treatment of resistant cases of pulmonary tuberculosis. The main side-effects are gastro-intestinal, hepatitis, gynecomastia, impotence, acne, mental disturbances and convulsions. [1] Alopecia due to ethionamide is rarely reported. Arshad et al. reported a case of alopecia associated with ethionamide. [6] Gupta et al. reported diffuse toxic alopecia from thiacetazone therapy. [7] In the present case, other conditions causing alopecia are excluded by clinical examination and laboratory investigation. Growth of hair on bald areas after withdrawal of isoniazid confirmed that alopecia was due to isoniazid. The mechanism, however, is not clearly understood. The likelihood that isoniazid is responsible for alopecia is supported by the fact that hair growth resumed when the drug was omitted from the regimen. So physician should be aware of this side effect and if a patient complains of hair loss he should be reassured and difficulties with compliance need to be addressed.

 
   References Top

1.Gilman AG, Rall TW, Nies AS, Taylor P. The pharmacological basis of therapeutics. 8 th ed. Oxford: Pergamon Press; 1990. p. 1146-64.   Back to cited text no. 1
    
2. Adler SN, Gasbarra DB. A pocket manual of differential diagnosis. 4 th ed. Lippincott Williams and Wilkins. Copyright: 2005. ISBN: 0-78171-943-7.   Back to cited text no. 2
    
3. Tosi A, Misciali C, Piraccini BM, Peluso AM, Bardazzi F. Drug-induced hair loss and hair growth. Incidence, management and avoidance. Drug Saf 1994;10:310-7.   Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4. FitzGerald JM, Tuner MT, Dean S, Elwood RK. Alopecia side effect of antituberculosis drugs. Lancet 1996;347:472.  Back to cited text no. 4
    
5.Sharma PK, Gautam RK, Bhardwaj M, Kar HK. Isonicotinic acid hydrazide induced anagen effluvium and associated lichenoid eruption. J Dermatol 2001;28:737-41.  Back to cited text no. 5
[PUBMED]    
6.Arshad N, Jain RC, Verma K. Ethionamide induced alopecia. Ind J Tub 1984;31:173-4.  Back to cited text no. 6
    
7.Gupta DK, Kumar R, Kumar V, Aggarwal AK. Diffuse toxic alopecia due to thiacetazone. Indian J Chest Dis Allied Sci 1993;25:74-5.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Pelade sous antituberculeux
E. Tella,G. Daubercies,C. Sin,A. Marchal,M.-L. Sigal,E. Mahé
Annales de Dermatologie et de Vénéréologie. 2014;
[Pubmed]
2 Alopecia associated with strontium ranelate use in a 62-year-old woman
Lee, Y.-Y. and Yang, C.-H. and Chen, C.-H. and Hwang, J.-S.
Osteoporosis International. 2013; 24(3): 1127-1129
[Pubmed]
3 Drugs and Hair Loss
Patel, M. and Harrison, S. and Sinclair, R.
Dermatologic Clinics. 2013; 31(1): 67-73
[Pubmed]
4 Alopecia associated with strontium ranelate use in a 62-year-old woman
Y.-Y. Lee,C.-H. Yang,C.-H. Chen,J.-S. Hwang
Osteoporosis International. 2013; 24(3): 1127
[Pubmed]
5 Drugs and Hair Loss
Mansi Patel,Shannon Harrison,Rodney Sinclair
Dermatologic Clinics. 2012;
[Pubmed]
6 Isoniazid and alopecia
Wiwanitkit, S., Wiwanitkit, V.
Lung India. 2011; 28(3): 233
[Pubmed]
7 Adverse drug reaction and causality assessment scales
Zaki, S.A.
Lung India. 2011; 28(2): 152-153
[Pubmed]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
    Introduction
    Case Report
    Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed2386    
    Printed92    
    Emailed2    
    PDF Downloaded206    
    Comments [Add]    
    Cited by others 7    

Recommend this journal